FDA examining heart issues seen with Zofran

The FDA announced today that it is looking into safety issues with Zofran (ondansetron), specifically that it may carry a risk of abnormal heart rhythms in certain patients. Zofran is a common anti-emetic that can prevent and reduce nausea and vomiting due to cancer therapy. Patients taking Zofran are advised not to stop taking the drug, but if they have questions, talk to their doctor. If they have irregular heart beats or feel faint or dizzy while taking the drug, to seek help immediately.The drug has been associated with a risk of developing prolongation of the QT interval of the electrocardiogram, which can lead to an abnormal and potentially fatal heart rhythm, including Torsade de Pointes. Zofran's drug label already contains information about potential heart problems, but the FDA will be revising the label to include specific patients who are at risk and who should be monitored. Patients at risk include those with underlying heart conditions, those who are predisposed to low levels of potassium and magnesium in the blood and patients who are receiving other medications that may lead to QT prolongation.The FDA is also requiring GlaxoSmithKline to conduct a study to determine the degree to which Zofran may cause these heart issues. The study should be completed by summer 2012.Patients are encouraged to report side effects related to the use of Zofran to the FDA's MedWatch Safety Information and Adverse Event Reporting Program at fda.gov/MedWatch/report.htm or call 800-332-1088.